Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

November 10, 2021Elk County, Kansas

NWS Wichita, KS issued this special weather statement at Nov 10, 2021, 3:21 PM CST for Elk County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2021, 3:21 PM CST (21:21 UTC)
Expired
Nov 10, 2021, 4:00 PM CST
In force
39 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
30

County Elk County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KICT 102121
SPSICT

Special Weather Statement
National Weather Service Wichita KS
321 PM CST Wed Nov 10 2021
 
KSZ094-098-102200-
Chautauqua KS-Elk KS-
321 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of western Elk and
northwestern Chautauqua Counties through 400 PM CST...

At 320 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles north of Cedar Vale, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cedar Vale, Moline, Grenola and Elk Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3732 9653 3757 9643 3734 9616 3707 9652
TIME...MOT...LOC 2120Z 224DEG 27KT 3720 9648 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

CARUSO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 1:56 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 10, 1:56 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
156 PM CST Wed Nov 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 146 PM CST Wed Nov 10 2021

Ongoing showers and storms, some strong to marginally severe may
linger across southeast KS early this evening before exiting the
forecast area during the evening hours as the mid/upper trough
over the Northern Plains pivots into the Great Lakes area. Drier
and more stable air will arrive in the wake of the frontal
boundary with breezy northwest wind keeping the pbl well mixed.

Low level waa with and breezy westerly downslope wind typically
allows temperatures to rise a bit higher than forecast so values
were nudged up slightly across the area on Friday afternoon with
afternoon highs topping out near normal as we move towards the
middle of November. Most locations will see values in the upper 50s
or around 60.

As the mid/upper trough rotates slowly toward the Great Lakes area
another pv anomaly is progged to move southward over the Central
Plains Thursday night bringing a reinforcing shot of cooler air. We
could see some light rain or more likely a few sprinkles develop
within a relatively transient area of mid-level frontogenesis, but
given how dry the lower column is virga might be more prevalent.
With some clouds and only modest low level cold air advection
minimum temperatures were trended upward slightly.

Fri-Sat...Breezy northwest winds/low level cold air advection will
result in a raw day on Friday with highs struggling to climb out of
the 40s. As high pressure settles over the area Fri night we expect
to see a hard freeze across the forecast area but given how late we
are in the autumn season (normal lows in the 31-37 degree range), no
freeze headlines are planned. Temperatures will moderate on Sat as
southerly low level flow returns to the area.

.LONG TERM...(Sunday through Wednesday)
Issued at 146 PM CST Wed Nov 10 2021

A progressive shortwave trough racing eastward across the
Upper Mississippi Valley area late Sat into Sun will drive another
cold front south across the Central Plains on Sunday. This front
will serve to dampen the warm-up that was underway with most
locations seeing highs in the lower 50s on Sun.

Rising heights/increasing thickness will result in rising
temperatures as we move into Mon and Tue. A clipper system is
progged to dig into the Upper Mississippi Valley/Great Lakes area by
the middle of the week driving another cold front south across the
Central Plains. There remains some timing differences with the
midweek fropa and a downward trend on Wed and/or Thu may be needed
when confidence increases.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1136 AM CST Wed Nov 10 2021

Main Hazards: IFR/MVFR stratus trends, thunderstorm potential, and
wind shift with a cold front passage.

As of midday, a cold front extended from central Nebraska across
western Kansas. IFR/MVFR stratus continues to be widespread to the
east of the cold front as gulf moisture streams northward in the
warm sector. As an upper level trough and the cold front move
eastward across central and eastern Kansas this afternoon and
evening, additional convection is expected to develop and become
more widespread particularly across south-central and southeast
Kansas. The cold front should pass through RSL and GBD terminals
by 20z, HUT and SLN by 21-22z, followed by ICT and CNU early this
evening. This will allow southerly winds to shift to northwest
with gusts of 25-30 knots likely for a few hours behind the
frontal passage. The stratus is expected to lift/dissipate behind
the cold frontal passage. Winds look to diminish later tonight,
losing gusts. Then diurnal heating/momentum transfer will allow
for gusty northwesterly winds to develop late Thursday morning
into Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  58  37  49 /  30   0  10   0
Hutchinson      37  57  36  48 /  10   0  10   0
Newton          38  57  36  47 /  30   0  10   0
ElDorado        39  57  37  47 /  60   0  10   0
Winfield-KWLD   40  60  39  51 /  60   0  10   0
Russell         35  56  33  47 /  10   0  10   0
Great Bend      35  56  33  47 /  10   0  10   0
Salina          37  57  35  47 /  10   0  10   0
McPherson       37  56  34  46 /  10   0  10   0
Coffeyville     43  60  39  51 /  90   0  10   0
Chanute         41  58  39  48 /  90   0  10   0
Iola            41  57  38  47 /  90   0  10   0
Parsons-KPPF    42  59  39  50 /  90   0  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JMC
Hazardous weather outlook, Nov 10, 3:04 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
304 PM CST Wed Nov 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
304 PM CST Wed Nov 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and evening.
A few storms could be strong to marginally severe, especially east
of the Kansas turnpike. The main threats will be dime to quarter
size hail and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest wind gusting to 35 or 40 mph could impact the region on
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Nov 10, 10:52 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1052 AM CST WED NOV 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HAIL             4 SSE MAIZE             37.72N 97.44W
11/10/2021  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL REPORTED AT
            21ST AND TYLER.

&&

MWM
Special weather statement, Nov 10, 10:55 AM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1055 AM CST Wed Nov 10 2021

KSZ052-068-069-083-101745-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
1055 AM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of northeastern
Sedgwick, eastern Harvey, northwestern Butler and south central
Marion Counties through 1145 AM CST...

At 1055 AM CST, Doppler radar was tracking a strong thunderstorm near
Valley Center, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newton, Park City, Valley Center, Bel Aire, Sedgwick, Peabody,
Whitewater, Kechi, Walton, Elbing and Newton Airport.

This includes Interstate 135 between Mile Markers 14 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3776 9728 3785 9747 3810 9728 3820 9716
      3807 9696
TIME...MOT...LOC 1655Z 214DEG 26KT 3788 9733

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAKUB
Local storm report, Nov 10, 11:13 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1113 AM CST WED NOV 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             6 W WHITEWATER          37.96N 97.26W
11/10/2021  M0.50 INCH       HARVEY             KS   CO-OP OBSERVER

&&
Special weather statement, Nov 10, 11:25 AM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
1125 AM CST Wed Nov 10 2021

KSZ052-053-101815-
Marion KS-Chase KS-
1125 AM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of northwestern Chase
and eastern Marion Counties through 1215 PM CST...

At 1124 AM CST, Doppler radar was tracking a strong thunderstorm over
Peabody, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Peabody, Florence, Lincolnville, Lost Springs, Cedar Point,
Hymer, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9693 3852 9660 3810 9684 3809 9698
      3821 9721 3861 9699 3861 9693
TIME...MOT...LOC 1724Z 211DEG 32KT 3819 9708

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Nov 10, 12:34 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
1234 PM CST Wed Nov 10 2021

KSZ052-101900-
Marion KS-
1234 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of northeastern Marion
County through 100 PM CST...

At 1234 PM CST, Doppler radar was tracking a strong thunderstorm near
Lincolnville, or 10 miles north of Marion, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville, Ramona, Lost Springs and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9693 3852 9688 3839 9699 3848 9719
      3861 9711 3861 9693
TIME...MOT...LOC 1834Z 209DEG 41KT 3850 9705

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Nov 10, 3:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
321 PM CST Wed Nov 10 2021

KSZ094-098-102200-
Chautauqua KS-Elk KS-
321 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of western Elk and
northwestern Chautauqua Counties through 400 PM CST...

At 320 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles north of Cedar Vale, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cedar Vale, Moline, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 9653 3757 9643 3734 9616 3707 9652
TIME...MOT...LOC 2120Z 224DEG 27KT 3720 9648

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 9:48 AM CSTSpecial Weather StatementICTHarvey42 min
Nov 10, 10:48 AM CSTSpecial Weather StatementICTMarion42 min
Nov 10, 10:55 AM CSTSpecial Weather StatementICTHarvey50 min
Nov 10, 11:25 AM CSTSpecial Weather StatementICTMarion50 min
Nov 10, 12:34 PM CSTSpecial Weather StatementICTMarion26 min
Nov 10, 4:04 PM CSTSpecial Weather StatementICTWoodson26 min
Nov 10, 4:18 PM CSTSevere Thunderstorm WarningICTGreenwood, Woodson42 min
Nov 10, 4:30 PM CSTSpecial Weather StatementICTElk30 min
Nov 10, 5:13 PM CSTSpecial Weather StatementICTCowley32 min
Nov 10, 5:23 PM CSTSpecial Weather StatementICTButler37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.